Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

This review is specifically designed to aid the vascular surgeon in the management of heparin-induced thrombocytopenia (HIT). Heparin-induced thrombocytopenia is a rare complication of heparin administration, which poses significant morbidity and mortality. Its onset is usually 5 to 10 days after the heparin administration and should be suspected if platelet counts drop by at least 50%. Confirmation is given by the presence of HIT antibodies on an enzyme-linked immunosorbent assay (ELISA) or in functional platelet activation assays. The major complication is thrombosis and surprisingly bleeding is rare. Heparin must be stopped immediately if there is a clinical suspicion of HIT and alternative anticoagulation must be started. Anticoagulation is required for at least 2 to 3 months to prevent recurrence of thrombosis. Oral anticoagulation with warfarin should not be initiated until the platelet count has been recovered and there should be an overlap of at least 5 days between starting warfarin and stopping the alternative anticoagulant.

Original publication

DOI

10.1177/0003319711405509

Type

Journal article

Journal

Angiology

Publication Date

11/2011

Volume

62

Pages

641 - 644

Keywords

Anticoagulants, Blood Coagulation Factors, Heparin, Humans, Incidence, Perioperative Care, Risk Factors, Thrombocytopenia, Thrombosis, United Kingdom, Vascular Surgical Procedures